Rarely does taking magnesium have drastic health consequences. This can only happen with abusive overdoses (above the dosage of 300 to 400 mg daily). A healthy body with healthy kidneys excretes the excess magnesium through the urine and thus regulates itself. aus Via the normal diet and the additional intake of magnesium-containing dietary supplements – provided you adhere to the recommended amounts – an overdose in a healthy body is difficult. In people with normally functioning organs, the risk of magnesium overdose (hypermagnesemia) is virtually non-existent.
However, lighter side effects can already occur. Here is a brief list of the various side effects:
- Soft chair or diarrhea
- Exhaustion, fatigue, feeling of weakness
- Drop in blood pressure
- Nausea and vomiting
- Perception disorders
- Weakening of muscle reflexes
- Respiratory depression / slowed breathing
- Slowing down the heartbeat
However, many of these side effects occur only with excessively increased intake of magnesium. The most common side effects with normal or only slightly increased dosage we briefly describe for you.
The most common magnesium side effect: diarrhea
If higher amounts of magnesium are absorbed, this excess is sometimes not absorbed by the intestine. This prevents the body from running out of magnesium, but it can lead to soft stool or hereness. The rest is excreted again via the urine. Especially if you suddenly increase the magnesium dose, diarrhea can occur. That is why a gradual increase is recommended. Nevertheless, even at a normal dosage, soft stool or diarrhea can occur. It is not for nothing that many laxatives as one of the main components contain magnesium.
After the body has become accustomed to magnesium intake, however, this side effect usually subsides again. ab However, if the digestive problems remain, you should consult your GP.
Some patients also complain of increased bloating. If you generally suffer from hearrheas or bloating, an additional intake of magnesium is probably not conducive. It is best to visit your GP here beforehand.
The fatigue side effect of magnesium: fatigue
Especially with impaired renal function, exhaustion, fatigue or a feeling of weakness is described as a side effect. If you have taken too much magnesium here, you should reduce the magnesium dosage. Even before magnesium supplementation, it would be advisable to consult with your GP whether you need magnesium and how much of it you need.
The magnesium side effects are often small unidentified side effects: rash and even sweating?
When taking magnesium, side effects may also occur that are not always directly associated with magnesium: rash or sweating. Is this connection correct?
With the rash, however, it is quite controversial whether this can occur purely due to a magnesium intake. Exactly the opposite may be the case. A sufficient supply of magnesium has an anti-inflammatory effect and rather counteracts a rash. A magnesium deficiency, on the other hand, can worsen the skin’s image. Itching has occurred in only a very small number of patients.
Sweating, on the other hand, can lead to a further magnesium deficiency due to the additional dewatering of the body. At the same time, it should be noted that there is currently insufficient evidence that a sufficient magnesium supply helps against sweating. However, it is hardly knownthat taking magnesium leads to more severe sweating.
The worse side effects are rarely possible by oral use: nausea to dizziness
The worse,listed side effects are very difficult to achieve with an oral intake of magnesium (via food or supplements) and occur mainly when injected directly into the muscle. However, this is not recommended anyway. The family doctor is the right contact person in case of severe magnesium deficiency – usually other diseases are the real trigger here. Only in the rarest cases does normal use lead to nausea or dizziness.
Magnesium, for example, also influences how well our blood can clot and should be observed for patients with drug-adjusted blood clotting.
Rarely does it occur to overdose through supplements,but rather by magnesium-containing drugs such as laxatives and antacids. This is where renal failure can occur during misuse and thus the excess magnesium can no longer be excreted. Therefore, it is recommended in people with kidney disease that they should not take magnesium supplements.